On 11 January 2021 an investigation into the death of Susan Ann Gladstone was started. The investigation concluded at the end of the inquest on 20 November 2023.
The conclusion of the inquest was Susan died as a result of a generally unknown interaction between warfarin and tramadol which caused exceptional thinning of her blood:
- 1a Intraparenchymal and subarachnoid haemorrhage.
Mrs Gladstone was admitted to Lister Hospital on 6 January 2021 presenting with a history of feeling increasingly unwell over the preceding few days. On admission, Mrs Gladstone was found to have pyelonephritis and was treated with IV antibiotics. Mrs Gladstone was on warfarin, and had recently been prescribed tramadol. Her International Normalised Ratio (INR) was found to be extremely elevated at 11.6. Reversal medication was prescribed. Mrs Gladstone’s condition deteriorated and she died at 22.58 hrs on 8 January 2021.
Matters of Concern
- Mrs Gladstone had been prescribed warfarin for a number of years and her levels were regularly checked by the Anticoagulation Service. On 20 December 2020 Mrs Gladstone was prescribed tramadol for low back pain, with a further prescription on 4th January 2021.
- On 21 December 2020 her INR was found to be 3.3. When she was admitted to Lister Hospital on 6 January 2021 tests showed her INR to be 11.6. Immediate action to reverse this was taken. The evidence showed that this level of blood thinning was likely to cause significant bleeding including in the brain. The cause of death was bleeding in the brain
- A comment from the Anticoagulation Service in relation to tramadol reads “Known interactor although this is not listed in the BNF, from experience we have seen that this can increase the INR.” There was nothing to warn the prescribing doctor of any possible interaction. The coroner found on the balance of probabilities that an interaction between tramadol and warfarin had caused this dangerous, and in the event fatal, INR level to develop.